In a previous post we reported on a study that shows that mice may not be a good model for human diabetes. A new study now provides a mechanistic explanation for the well-documented toxicity invoked by Toll-like receptor 9 (TLR9) signalling in rodents, which is not observed in humans or non-human primates. Immunostimulatory DNA sequences (ISS) containing CpG (cytosine-phosphate-guanine) motifs which signal through TLR9 are being developed to treat asthma. These are safe and well tolerated in both healthy human volunteers and asthmatics when delivered to the airways, but cause lung inflammation and weight loss in mice at therapeutic doses. Writing in the Journal of Clinical Investigation, scientists at Dynavax Technologies Corporation and Astra Zeneca have shown that these differences in toxicity can be explained by differential TLR9 expression patterns in humans and rodents. In humans, TLR9 expression in mononuclear blood cells and lymphoid organs is restricted to B cells and plasmacytoid dendritic cells whereas, in mice, TLR9 is additionally expressed on macrophages, myeloid dendritic cells and activated T-cells. An investigation into the cell types and cytokines responsible for ISS-induced toxicity in mice showed that this could largely be attributed to production of TNF-α by monocytes and macrophages, cells that do not express TLR9 in primates.
The authors conclude that this fundamental difference in TLR9 expression patterns accounts for much of the exaggerated toxicity observed in rodents exposed to high doses of ISS in the respiratory tract. The new mechanistic insights into species-specific toxicities should help in the interpretation of toxicology studies of ISS in animals.
First marketed in the US in 1953, paracetamol (acetaminophen) is one of the most widely used drugs in Western society, both in over-the-counter (OTC) products and as a component of prescription medicines. Effective in relieving pain and fever, paracetamol is noted for the absence of gastro-intestinal side-effects at therapeutic doses in contrast to the non-steroidal anti-inflammatory drugs. Exceeding the recommended dose of paracetamol (typically 4000mg daily for adults), however, can cause liver damage. Adverse events range from minor changes in liver enzymes to acute liver failure and, in some cases, death.
The toxicity is not due to paracetamol itself, but a reactive metabolite, NAPQI. Normally, NAPQI is rapidly de-toxified by conjugation with glutathione, but the pathway can become saturated as a result of overdose, combination with alcohol, or in individuals with polymorphisms in the P450 metabolizing enzymes. Inadvertent overdose can occur through combination of OTC products with prescription medicines.
In recent years, analogues of paracetamol with reduced potential for hepatic toxicity, such as the saccharin derivative, SCP-1, have been described. SCP-1 is rapidly metabolized to SCP-123, which is believed to be responsible for efficacy. Development of such analogues has been hampered by the lack of a cost-effective synthesis, but Louisiana chemists have now described a viable route to SCP-123. The synthesis comprises three steps from commercially available starting materials, requires no chromatographic purification and is amenable to large-scale processing. Full details are published in Organic Process Research & Development.
Differences in individual responses to drug treatment are generally assumed to have a strong genetic component but identifying individuals who may be at higher risk of adverse reactions from studies conducted entirely in people is fraught with difficulty. Looking at variations in susceptibility to paracetamol (acetaminophen)-induced hepatotoxicity, a team led by researchers at North Carolina State University has now shown how inbred mouse strains can be used to model genetic diversity in human populations.
Paracetamol is a widely available over-the-counter treatment for pain and fevers. Although generally considered safe at recommended doses, paracetamol has a narrow therapeutic index and overdoses can cause potentially fatal liver failure. For a significant number of people, even the recommended dose can cause serious liver damage and recent studies have shown that relatively short term use of paracetamol leads to increased levels of alanine transaminase (ALT) in about a third of healthy individuals. These individuals may be at increased risk of liver injury from high doses of paracetamol and the team have now identified a genetic marker linked to the risk of paracetamol-induced liver damage. Using 36 different strains of mice with well characterised genetic differences, the team were able to link specific genes to liver damage following paracetamol treatment. When they sequenced the corresponding genes in people who showed an increase in ALT after taking paracetamol, they found that a variation in one of the candidate genes, CD44, was significantly associated with elevated ALT levels.
Hepatotoxicity following paracetamol overdose is attributed not to the drug itself but to a minor alkylating metabolite, N-acetyl-p-benzoquinone imine (NARQI). NARQI is formed primarily by the action of cytochrome P450 enzymes, and differences in susceptibility to paracetamol poisoning have previously been linked to polymorphisms in P450 genes. CD44 is a cell surface glycoprotein involved in cell/cell and cell/matrix interactions and, although its role in liver toxicity is not yet understood, it could serve as a useful marker to identify people at high risk of paracetamol-induced liver damage. The team believe that routine use of genetic differences in early safety testing will provide more accurate predictions of clinical responses. The study is published in full in the journal Genome Research.